Background and Methods:
To compare rates of decline of CD4+ lymphocytes among human immunodeficiency virus—positive homosexual men and injecting drug users, we followed up prevalent human immunodeficiency virus—positive homosexual men and current or former injecting drug users from February 1988 through August 1991. Subjects were free of acquired immunodeficiency syndrome at study entry and had semiannual clinical and laboratory evaluation, including measurement of T-cell subsets, under common protocols. Initial levels and rates of change of CD4+ lymphocyte counts were compared according to cohort membership and clinical progression, defined by the development of thrush or an acquired immunodeficiency syndrome—defining illness. Median follow-up was 30 months for both cohorts.
At study entry, homosexual men had lower absolute numbers of circulating CD4+ lymphocytes than did injecting drug users (459/μL [0.46×109/L] vs 509/ μL, respectively). During follow-up, homosexual men exhibited a faster decline in CD4+ lymphocyte counts as well as more frequent development of HIV-related symptoms (thrush or acquired immunodeficiency syndrome). In both cohorts, initial levels of CD4+ lymphocytes and rates of decline in these cells were strongly associated with progression of disease, defined as remaining asymptomatic, onset of thrush, or onset of acquired immunodeficiency syndrome. Once homosexual men and injecting drug users were stratified by disease progression, their initial levels and rates of decline of CD4+ lymphocyte counts were similar. Thus, crude differences between the two study groups largely resulted from differences in development of clinical symptoms.
In these cohorts of homosexual men and injecting drug users, clinical outcome was much more important than risk group membership in determining changes in CD4+ lymphocyte numbers. The close similarity between the groups also suggests that drug use, ethnicity, and socioeconomic status play a minor role in the progression of human immunodeficiency virus infection.(Arch Intern Med. 1994;154:869-875)